How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 10149
Experience:  I have been a practicing veterinarian for over 30 years.
60411192
Type Your Dog Veterinary Question Here...
Dr. Deb is online now
A new question is answered every 9 seconds

I took my Newfoundland to my vet this Fri and he prescribed

Customer Question

I took my Newfoundland Amber to my vet this Fri and he prescribed 75mg Proin twice a day because she is leaking a bit, there are no issues with her bladder, she did have a LUTI but that has cleared up. She weighs 115 lbs and is a rescue, she is now breathing heavy and once in awhile she gets the dry heaves about two or three times, she has panted in the past she's a newf, but the dry heaves she's never done. My vet is closed and I won't be able to contact him till Mon, I've taken her off the Proin. They do have an emergency line but she's not that bad off so I had to leave a message that won't be accessed till Mon.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Deb replied 1 year ago.
Hello, I'm Dr. Deb. I'll do my best to help you today.
I'm sorry for this concern for Amber but it sounds as if she may have been having a drug reaction to Proin. Therefore, it's a good thing that you discontinued it.
While most dogs tolerate this drug very well, side effects which might be seen with this drug include:
vomiting, anorexia, restlessness, anxiety, irritability, urine retention, increased heart rate, and hypertension.
In cases where side effects do develop, I'll often stop the drug for a few days and then restart it at a lower dose which would be 50 mg for a dog this size. The lower dosage may not be effective, of course, or she may still experience side effects. If this should be the case, then your vet will, most likely, discuss Incurin or DES with you.
She should return to normal within about 24 hours after discontinuing the drug. You could give her over the counter Pepcid AC which might help with any residual nausea issues she might have. The dose for a dog this size would be 20 mg twice a day.
I hope this helps and that her signs diminish and stop soon. Deb

Related Dog Veterinary Questions